Acetaminophen Toxicity with Therapeutic Intent in Children
ABSTRACT & COMMENTARY
Source: Heubi JE, Therapeutic misadventures with acetaminophen: Hepatoxicity after multiple doses in children. J Pediatr 1998;132:22-27.
A recent study in the pediatric literature reports data regarding multiple doses of acetaminophen leading to hepatotoxicity. Acetaminophen-related hepatotoxicity was defined as the presence of: 1) a history of exposure to multiple doses of acetaminophen with therapeutic intent; 2) a serum AST or ALT level above 1000 IU/L or centrilobular necrosis; and 3) no known other causes of hepatotoxicity. Forty-seven children (5 weeks to 10 years old) met study criteria for the diagnosis of acetaminophen-related hepatotoxicity associated with multiple dosing. In the 39 patients in whom acetaminophen dose could be estimated, the dosage ranged from 60-420 mg/kg/d; and, in the 33 patients in whom dosage duration could be estimated, the duration varied from one to 42 days.
Information was available for 44 of the 47 cases regarding the specific preparation of acetaminophen that was administered. Fifty-two percent of patients were given adult preparations, including seven of 21 patients younger than two years and 16 of 23 patients older than two years. In those cases where it could be estimated, 73% had serum acetaminophen levels in the potentially "toxic" range on the single-dose Rumack-Matthew nomogram. The mean ALT and AST levels were 7355 IU/L and 10,225 IU/L, respectively. The mortality rate was high-55%.
COMMENT BY LEONARD FRIEDLAND, MD
Let's look further at these data. Seven of the 21 children younger than 2 years old were given adult preparations of acetaminophen; thus, 14 children in this age group who suffered from acetaminophen-related hepatotoxicity received supratherapeutic dosing of pediatric acetaminophen formulations. While children's acetaminophen elixir typically contains 160 mg in 5 mL, the infants' acetaminophen drops typically are three times as concentrated with 80 mg in 0.8 mL. Parents often have both preparations in the home and can become easily confused or fail to read the label properly. Parents may intentionally give "a little more" than the recommended dose when they perceive that the instructed dose wasn't effective. They might choose to give an adult preparation because they ran out of the liquid or because the adult preparations are dosed less frequently. It is easy to see how therapeutic misadventures with acetaminophen can easily occur in children. Now, add to this scenario the fact that there is a large number of over-the-counter acetaminophen-containing cold and cough products, many of which are liquid preparations and often are given to febrile, sick children along with acetaminophen.
In addition, six children received doses only slightly above the recommended dose of 10-15 mg/kg/dose for up to five doses. As Heubi and associates note, "if the reported doses are accurate, our findings suggest that the therapeutic index for acetaminophen may be 1 to 1.7 when an ill, febrile child receives acetaminophen." It is important that, when prescribing acetaminophen and/or acetaminophen-containing drugs, we take an active role in counseling parents regarding safe usage.